Georgia, 2020

Hail and Damaging Winds in Georgia, August 11 to 12, 2020

August 11 to 12, 2020 · NWS FFC · 13 events in 11 counties and zones

Strong surface heating and a moderately unstable airmass combined with a weak surface trough across the region to produce scattered strong to severe storms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong surface heating and a moderately unstable airmass combined with a weak surface trough across the region to produce scattered strong to severe storms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 2:08 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 11, 2:08 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EDT Tue Aug 11 2020

.SHORT TERM /Tonight through Wednesday Night/...

High pressure continues across the CWA this afternoon. Early morning
showers and thunderstorms plus thicker cloud cover have looks to
have hindered early convective development across portions of north
GA. Starting to see some convection pop up outside of the cloud
cover. Do think along and south of Columbus to Macon will see the
best coverage of storms this evening. As usual, few strong to severe
storms will be possible. Strong gusty winds and frequent lightning
strikes will be likely with the stronger storms, with damaging wind
gusts the primary severe weather hazard. Also, locally heavy
rainfall will be possible.

Scattered to numerous showers and thunderstorms will once again be
possible tomorrow afternoon/evening. Do expect a bit more coverage
than today.

Heat index values should remain below critical thresholds.

NListemaa

.LONG TERM /Thursday through Tuesday/...

Only minor adjustments have been made to the extended forecast,
which will be characterized by an upper level longwave trough. As
the period begins, the trough axis is anticipated to be positioned
over the Mississippi River Valley, and will steadily push eastward
towards the Appalachians late in the week and over the weekend.
Moisture advection will continue across the area ahead of the
trough, allowing for humid conditions to continue during this time
as well. The abundant deep moisture and daytime instability will
lead to high precip chances each day, especially in the afternoon
and evening, through the end of the week and into the weekend.
Shortwave disturbances embedded in the upper level flow will aid
shower and thunderstorm activity, as well. The potential will remain
for a few strong to severe thunderstorms each day continuing through
the weekend.

Model discrepancies are still present with respect to when the
trough axis clears the area, with the latest GFS still producing a
faster solution than the ECMWF -- on Sunday night for the former as
opposed to Monday night for the latter. When this occurs, some drier
mid-level air is possible on the back side of the trough, which
would serve to inhibit rain chances. As a result, afternoon PoPs
have been limited to high-end chance to low-end likely during the
early parts of next week to account for this uncertainty. Ample
humidity across north and central Georgia, combined with high
temperatures mainly in the upper 80s to low 90s, will lead to heat
indices in the 100 to 105 range and just outside of advisory
criteria through the weekend.

King

&&

.AVIATION...
18Z Update...
Early morning convection has mostly dissipated. Do expect
convection to fire up again, mainly for the southern terminal
sites this afternoon. Have added a prob group for tomorrow
afternoon. Winds will remain on the west side, but may go light
and vrb overnight. Light fog is possible, mainly across areas
surrounding ATL.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  94  72  91 /  20  40  40  70
Atlanta         74  94  73  92 /  20  50  50  70
Blairsville     66  88  67  84 /  20  60  50  80
Cartersville    72  94  72  92 /  20  40  40  70
Columbus        74  96  74  93 /  30  50  50  70
Gainesville     71  92  71  89 /  20  40  40  70
Macon           72  96  73  92 /  30  40  40  70
Rome            72  95  72  93 /  20  30  30  70
Peachtree City  72  94  72  91 /  20  40  40  70
Vidalia         74  94  74  91 /  30  60  50  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....King
AVIATION...NListemaa
Hazardous weather outlook, Aug 11, 9:36 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1036 AM EDT Tue Aug 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1036 AM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected over north and
central Georgia this afternoon and evening. A few storms will be
strong to severe with strong to damaging winds, frequent lightning
and locally heavy rainfall.

Heat indices of 100 to 105 can be expected across central and
portions of north Georgia this afternoon. Those outside for
prolonged periods should make sure to take precautions from the
heat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to occasional thunderstorms are expected Wednesday
through Monday. A few storms will be strong to severe with strong
to damaging winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 can be expected over portions of north
and central Georgia through Monday. Wednesday will be the hottest
day with spotty heat indices of 105 to 107. Those outside for
prolonged periods should make sure to take precautions from the
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Aug 11, 4:32 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     3 ESE MYRICKS MILL      32.77N  83.33W
08/10/2020                   WILKINSON          GA   EMERGENCY MNGR

            TREE DOWN ON HWY 18 AT THE WILKINSON/TWIGGS COUNTY LINE

&&

EVENT NUMBER FFC2001128

THIEM
Local storm report, Aug 11, 4:34 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     3 WSW MCINTYRE          32.82N  83.23W
08/10/2020                   WILKINSON          GA   EMERGENCY MNGR

            TREE DOWN ON HWY 57, 3 MILES WEST OF IRWINTON

&&

EVENT NUMBER FFC2001129

THIEM
Local storm report, Aug 11, 4:36 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     2 WSW TOOMSBORO         32.81N  83.12W
08/10/2020                   WILKINSON          GA   EMERGENCY MNGR

            TREE DOWN ON HWY 57 AND BRANAN RD

&&

EVENT NUMBER FFC2001130

THIEM
Special weather statement, Aug 11, 4:43 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Tue Aug 11 2020

GAZ066-112215-
Troup GA-
543 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TROUP COUNTY UNTIL
615 PM EDT...

At 543 PM EDT...a strong thunderstorm was near Louise, or 8 miles
northeast of LaGrange...moving south at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Hogansville, Louise and Mountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3317 8497 3316 8488 3306 8486 3304 8486
      3302 8493 3304 8499
TIME...MOT...LOC 2143Z 358DEG 11KT 3313 8493

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 11, 4:59 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT Tue Aug 11 2020

GAZ085-097-112245-
Johnson GA-Laurens GA-
559 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 645 PM EDT...

At 559 PM EDT...a strong thunderstorm was over Tuckers Crossroad, or
8 miles west of Wrightsville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dublin, East Dublin, Lovett, Spann, Tuckers Crossroad, Brewton and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3249 8274 3248 8291 3271 8297 3271 8296
      3272 8295 3273 8295 3277 8280 3258 8263
TIME...MOT...LOC 2159Z 336DEG 17KT 3269 8285

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 11, 5:00 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT Tue Aug 11 2020

GAZ066-067-112245-
Troup GA-Meriwether GA-
600 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND SOUTHWESTERN
MERIWETHER COUNTIES UNTIL 645 PM EDT...

At 600 PM EDT...a strong thunderstorm was over Odessadale, or 7 miles
west of Greenville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Greenville, Stovall, Harris City, Odessadale, Raleigh and Mountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3306 8490 3309 8466 3293 8462 3291 8490
TIME...MOT...LOC 2200Z 346DEG 4KT 3303 8484

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 45 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Meriwether

When
August 11, 5:01 PM EST to 5:35 PM EST
Where
Meriwether County, 1.13 mi WNW of Odessadale to 1.12 mi ENE of Durand
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.028, -84.837

The Meriwether County 911 center reported several trees blown down across the southwestern portion of the county from west of Greenville to northwest of Warm Springs.

Thunderstorm Wind, Laurens

When
August 11, 5:14 PM EST to 5:24 PM EST
Where
Laurens County, 1.27 mi NNW of Dublin
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.547, -82.909

The Laurens County 911 center reported a tree blown down onto power lines near the intersection of N Church Street and W Mary Street.

Thunderstorm Wind, Marion

When
August 11, 5:30 PM EST to 5:40 PM EST
Where
Marion County, 2.66 mi W of Draneville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.213, -84.525

The Marion County 911 center reported a tree blown down near the intersection of Highway 41 south and Wiggins Road.

Thunderstorm Wind, Schley

When
August 11, 6:17 PM EST to 6:45 PM EST
Where
Schley County, 0.72 mi W of Concord to 2.22 mi WSW of Ellaville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.332, -84.342

The Schley County 911 center reported trees blown down west of Ellaville from around the intersection of Concord Church Road and Highway 26 to around the intersection of Ebenezer Road and Marvin Murphy Road.

Hail, Schley

When
August 11, 6:22 PM EST to 6:32 PM EST
Where
Schley County, 1.36 mi NW of Ellaville
Measured
1 in hail
Reported by
Social Media
Coordinates
32.242, -84.318

A report of hail the size of quarters falling on the west side of Ellaville was received over social media.

Thunderstorm Wind, Spalding

When
August 11, 10:55 PM EST to 10:59 PM EST
Where
Spalding County, 0.76 mi SE of Rio
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.222, -84.240

The Spalding County Emergency Manager reported a tree blown down in the 1200 block of Macon Road.

Thunderstorm Wind, Douglas

When
August 12, 1:33 PM EST to 1:43 PM EST
Where
Douglas County, 1.91 mi E of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.749, -84.667

The Douglas County Emergency Manager reported a power line blown down along South County Line Road at Melissa Ann Place.

Thunderstorm Wind, Bleckley

When
August 12, 1:35 PM EST to 1:45 PM EST
Where
Bleckley County, 1.03 mi E of Baileys Park
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.322, -83.332

The Bleckley County Emergency Manager reported a tree blown down onto a power line in the 600 block of Highway 257.

Thunderstorm Wind, Fayette

When
August 12, 2:31 PM EST to 2:45 PM EST
Where
Fayette County, 1.44 mi S of Stop to 2.4 mi NW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.459, -84.577

The Fayette County Emergency Manager reported trees and power lines blown down from around the intersection of Farr Road and E. Crestwood Road in Tyrone to around the intersection of Highway 92 and Hickory Road in Fayetteville.

Thunderstorm Wind, Catoosa

When
August 12, 3:10 PM EST to 3:25 PM EST
Where
Catoosa County, 0.98 mi ESE of Blue Spring to 1.13 mi SSW of Copeland Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.865, -85.204

The Catoosa County Emergency Manager reported several trees blown down across the southern portion of the county from Old Three Notch Road to Bandy Road.

Thunderstorm Wind, Spalding

When
August 12, 3:15 PM EST to 3:25 PM EST
Where
Spalding County, 0.46 mi ESE of East Griffin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.247, -84.243

The Spalding County Emergency Manager reported power lines blown down in the 100 block of High Falls Road.

Thunderstorm Wind, Monroe

When
August 12, 4:33 PM EST to 4:43 PM EST
Where
Monroe County, 0.92 mi S of Higgins Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.107, -84.002

The Monroe County 911 center reported a tree blown down along I-75 southbound just south of Johnstonville Road.

Thunderstorm Wind, Muscogee

When
August 12, 4:54 PM EST to 5:04 PM EST
Where
Muscogee County, 0.63 mi E of Columbus
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.480, -84.959

A report of a tree blown down on Carter Avenue was received over social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916466, 916467, 916468, 916469, 916465, 916470, 916471, 916472, 916473, 916474, 916475, 916476, 916477.